Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

July 15, 2021Randolph County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jul 15, 2021, 8:06 PM EDT for Randolph County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 8:06 PM EDT (00:06 UTC)
Expired
Jul 15, 2021, 8:30 PM EDT
In force
24 min
Issued by
NWS Indianapolis, IN

County Randolph County, IN

The radar

The Indianapolis radar (KIND), 117 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1123 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1123 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

774 
WWUS83 KIND 160006
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
806 PM EDT Thu Jul 15 2021

INZ042-160030-
Randolph-
806 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN RANDOLPH COUNTY...

At 806 PM EDT, a strong thunderstorm was located 7 miles south of
Winchester, or 16 miles north of Centerville, moving east at 45 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Winchester, Union City, Farmland, Lynn and Modoc. 

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4001 8511 4022 8519 4022 8481 4001 8481
TIME...MOT...LOC 0006Z 266DEG 39KT 4006 8501 

$$

Ryan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 15, 6:58 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 15, 6:58 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
658 PM EDT Thu Jul 15 2021

...Updated Aviation Discussion...

.Short Term...(This afternoon through Friday night)
Issued at 256 PM EDT Thu Jul 15 2021

Widely scattered convection is developing across northern Indiana
into east central Illinois, near an outflow or differential
heating boundary. Expecting scattered convection to continue
developing for the rest of the afternoon hours as the boundary
interacts with an unstable air mass. Will keep chance PoPs going
for the rest of the afternoon, with the highest PoPs over the west
central through northern zones closest to the boundary.

It appears there may be a better threat for organized convection
towards and after sunset, as a mid level area of vorticity,
currently over northeast Missouri, is progged by the short term
models, to move through the area. Will increase the PoPs this
evening, as a result.

Lapse rates and deep layer shear not particularly favorable for
severe storms at this time, but deep layer shear may become enhanced
locally later this afternoon and evening, due to the approach and
passage of the vorticity center. Based on this, stronger convection
may produce high winds, along with heavy rainfall, due to the high
precipitable waters.

Will keep PoPs high overnight, but precipitation may tend to
diminish by the early morning hours of Friday, as the mid level
feature passes off to the east.

The forecast for Friday and Friday night is a little murky at this
time, and will be dependent on how far south the effective boundary
will be pushed by tonight's activity. Some of the finer scale models
shove this boundary near or south of the Ohio River by Friday
morning, while the actual front may not make it into the southern
zones until Saturday morning. In addition, some of the models
suggest a surface wave may develop nearby Friday night, which may
serve to push the outflow boundary back north and slow the front
down as well. For now, will keep PoPs rather high for both Friday
and Friday night.

If the surface wave does come to fruition, deep layer shear and low
level helicity may be enhanced across the area, particularly Friday
night. High precipitable waters suggest heavy rainfall potential
will continue into Friday night.

&&

.Long Term...(Saturday through Thursday)
Issued at 256 PM EDT Thu Jul 15 2021

Second lobe of the upper trough will pivot southeast across central
likely on Sunday. Meanwhile, the cold front looks like it will move
southeast across central Indiana on Saturday and south of the Ohio
River by Saturday night. As the front moves southeast, precipitable
water values will come down a bit but still be near 1.5 inches,
especially over southeastern sections, closer to the front. Although
instability will drop off, especially over northwestern sections, it
looks there will still be enough instability around for
thunderstorms on Saturday.

Look for the convection to end or at least to decrease in coverage
from northwest to southeast Saturday night as the front moves to the
southeast. That said, lobe of the upper trough moving through on
Sunday may generate a wave along the front and allowing for
thunderstorms once again on Sunday, mainly during the afternoon and
mainly near and south of Interstate 70. Do not expect enough rain
will fall over a widespread enough area to add to contribute to any
further potential flood issues.

Should see mostly dry and seasonable weather next week as a ridge
builds over the west which will bring a dry northwest flow to
central Indiana. That said, anytime there is northwest flow over the
area this time of year, there has to be some concern for ridge
riding storm complexes. So, will keep an eye out for that,
especially later in the work week. Afternoon temperatures do not
look like they will stray too far from normal with highs mostly in
the 80s and lows in the 60s.

&&

.Aviation...(160000Z TAF Issuance)
Issued at 657 PM EDT Thu Jul 15 2021

IMPACTS:
- Thunderstorm activity in the vicinity of the terminals through
about 160800Z.
- Areas of MVFR ceiling may develop by the pre dawn hours of Friday.
- Surface winds 200-220 degrees at 6-10 kts tonight.

DISCUSSION: Radar indicates scattered convection across the area.
Thunderstorm coverage expected to increase over the next few hours,
as a mid level vorticity center, currently moving through Illinois,
crosses the local area. Brief IFR visibility restrictions and gusty
shifting winds in and near convection. Convective threat expected to
diminish by the early morning hours of Friday, as the mid level
feature passes off to the east. CB bases 030-040.

Short term model data suggest lower MVFR ceilings, 012-025, may
develop over the terminals by the pre dawn hours of Friday, in the
wake of the mid level feature.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...JAS
Long Term...Koch
Aviation...JAS
Hazardous weather outlook, Jul 15, 3:27 PM EDT, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
327 PM EDT Thu Jul 15 2021

INZ021-028>031-035>049-051>057-060>065-067>072-161000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
327 PM EDT Thu Jul 15 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon through tonight. Strong or
severe storms may be possible from late this afternoon through
tonight. Locally heavy rain and lightning will also be possible with
any storm through the period. Flooding could develop in areas that
see repeated storms and heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are expected again from Friday through Sunday. A few
strong or severe storms may be possible late in the day Friday and
Friday night. Periodic heavy rain and lightning will also be
possible with any storms Friday. Flooding could develop in areas that
see repeated storms and heavy rain Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jul 15, 6:14 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
614 PM EDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     BRINGHURST              40.52N 86.53W
07/15/2021                   CARROLL            IN   PUBLIC

            TV MEDIA RECEIVED A PHOTOGRAPH FROM A VIEWER
            OF METAL ROOFING REMOVED FROM A SMALL BARN.
            THE VIEWER ALSO REPORTED SMALL LIMBS DOWN.
            TIME VERY ROUGHLY ESTIMATED FROM RADAR.

&&

BH
Special weather statement, Jul 15, 6:48 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
648 PM EDT Thu Jul 15 2021

INZ039-040-048-049-056-057-152330-
Rush-Henry-Madison-Shelby-Hancock-Hamilton-
648 PM EDT Thu Jul 15 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MADISON...
CENTRAL SHELBY...HANCOCK...RUSH...SOUTHWESTERN HENRY AND SOUTHEASTERN
HAMILTON COUNTIES...

At 647 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fishers to near Greenfield to near
Shelbyville to 12 miles southeast of Franklin. Movement was east at
40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Shelbyville, Fishers, Noblesville, Lawrence, Greenfield, Rushville,
McCordsville, Pendleton, Fortville, Ingalls, Knightstown, New
Palestine, Morristown, St. Paul, Carthage, Spiceland, Shirley,
Markleville, Kennard and Wilkinson.

This includes the following highways...
 Interstate 69 between mile markers 207 and 220.
 Interstate 70 between mile markers 96 and 121.
 Interstate 74 between mile markers 109 and 123.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3946 8543 3945 8563 3943 8563 3939 8590
      3956 8582 3987 8595 3987 8594 3993 8594
      3993 8597 4003 8601 4003 8553 3974 8538
      3958 8534
TIME...MOT...LOC 2247Z 263DEG 34KT 3998 8592 3972 8580 3956 8574 3939
8586

Ryan
Special weather statement, Jul 15, 7:30 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
730 PM EDT Thu Jul 15 2021

INZ028-160000-
Warren-
730 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY...

At 730 PM EDT, a strong thunderstorm was located near Rossville, or
16 miles north of Danville, moving east at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Pine Village, Rainsville, Tab and Pence.

LAT...LON 4048 8752 4047 8709 4037 8709 4027 8753
TIME...MOT...LOC 2330Z 252DEG 39KT 4038 8756

AU
Local storm report, Jul 15, 7:42 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
742 PM EDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     1 N PLAINFIELD          39.71N 86.39W
07/15/2021                   HENDRICKS          IN   PUBLIC

            4 INCH DIAMETER TREE BRANCH SNAPPED OFF
            TRUNK.

&&

AU
Local storm report, Jul 15, 7:57 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
757 PM EDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     2 S AVON                39.74N 86.39W
07/15/2021                   HENDRICKS          IN   PUBLIC

            TREE OR TREES DOWN AND A TRAMPOLINE BADLY
            DAMAGED AS IT WAS BLOWN INTO THE STREET.
            TIME APPROXIMATED FROM RADAR.

&&

BH
Special weather statement, Jul 15, 8:06 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
806 PM EDT Thu Jul 15 2021

INZ042-160030-
Randolph-
806 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN RANDOLPH COUNTY...

At 806 PM EDT, a strong thunderstorm was located 7 miles south of
Winchester, or 16 miles north of Centerville, moving east at 45 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Winchester, Union City, Farmland, Lynn and Modoc.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4001 8511 4022 8519 4022 8481 4001 8481
TIME...MOT...LOC 0006Z 266DEG 39KT 4006 8501

Ryan

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:11 PM EDTSpecial Weather StatementINDTippecanoe49 min
Jul 15, 8:39 PM EDTAreal Flood AdvisoryINDCarroll3 hr
Jul 16, 8:54 AM EDTRiver Flood WarningINDJohnson21 days
Jul 16, 9:23 AM EDTRiver Flood WarningINDMarion23 hr
Jul 16, 11:19 AM EDTRiver Flood WarningINDBartholomew, Johnson, Shelby4 days
Jul 16, 11:19 AM EDTRiver Flood WarningINDMonroe, Morgan, Owen24 hr
Jul 16, 11:19 AM EDTRiver Flood WarningINDMonroe, Morgan, Owen24 hr
Jul 16, 11:19 AM EDTRiver Flood WarningINDShelby50 hr
Jul 16, 11:19 AM EDTRiver Flood WarningINDClay, Greene24 hr
Jul 16, 11:19 AM EDTRiver Flood WarningINDBartholomew, Jackson3 days
Jul 16, 11:19 AM EDTRiver Flood WarningINDDaviess, Greene, Knox8 days
Jul 16, 11:19 AM EDTRiver Flood WarningINDGreene, Monroe, Owen3 days
Jul 16, 11:19 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo5 days
Jul 16, 11:19 AM EDTRiver Flood WarningINDKnox, Sullivan7 days
Jul 16, 11:19 AM EDTRiver Flood WarningINDBartholomew66 hr
Jul 16, 11:19 AM EDTRiver Flood WarningINDKnox, Sullivan7 days
Jul 16, 11:19 AM EDTRiver Flood WarningINDJackson, Lawrence, Washington5 days
Jul 16, 11:19 AM EDTRiver Flood WarningINDSullivan, Vigo5 days
Jul 16, 11:19 AM EDTRiver Flood WarningINDDaviess, Greene, Knox4 days
Jul 16, 11:19 AM EDTRiver Flood WarningINDMarion, Morgan3 days
Jul 16, 11:19 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike10 days
Jul 16, 11:19 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike6 days
Jul 16, 11:19 AM EDTRiver Flood WarningINDMarion, Morgan69 hr
Jul 16, 12:16 PM EDTSevere Thunderstorm WarningINDDecatur, Jennings29 min
Jul 16, 3:04 PM EDTSpecial Weather StatementINDBrown26 min
Jul 16, 3:11 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Martin34 min
Jul 16, 3:44 PM EDTSpecial Weather StatementINDBrown31 min
Jul 16, 4:45 PM EDTSpecial Weather StatementINDMorgan30 min
Jul 16, 5:20 PM EDTSpecial Weather StatementINDLawrence, Martin25 min
Jul 16, 5:49 PM EDTSpecial Weather StatementINDLawrence26 min
Jul 16, 5:53 PM EDTSevere Thunderstorm WarningINDDecatur22 min
Jul 16, 6:19 PM EDTSpecial Weather StatementINDBartholomew41 min
Jul 16, 7:47 PM EDTSpecial Weather StatementINDRipley13 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.